The Painkiller and Constipation Connection

By

Pat F. Bass, III, MD, MPH    

Was this helpful? (87)
man-touching-stomach

Without proper planning, it is not a question of if, but rather when, you will become constipated when your pain management regimen includes opioid or narcotic pain medication. If you are taking these medications regularly or considering incorporating them as part of a treatment plan, consider discussing a constipation prevention or bowel regimen with your doctor.

In addition to constipation, pain medications can lead to other side effects related to your gastrointestinal (GI) system such as bloating, feelings of being full after eating only small amounts of food, and even more pain, sometimes referred to as “narcotic bowel syndrome.”

Opioids may bring effective pain relief, but they also come with some baggage. Unfortunately, because of how they work in the body, opioids tend to cause uncomfortable, embarrassing, and painful constipation. Experts discuss why this occurs and what patients can do to find relief.

Medical Reviewer: William C. Lloyd III, MD, FACS Last Review Date: Jul 18, 2016

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.